Send to

Choose Destination
Blood. 2000 Apr 15;95(8):2523-9.

Acute onset hemoglobinemia and/or hemoglobinuria and sequelae following Rh(o)(D) immune globulin intravenous administration in immune thrombocytopenic purpura patients.

Author information

Office of Biostatistics and Epidemiology, Center for Biologics Evaluation and Research, Food and Drug Administration, Rockville Pike, Rockville, MD 20852, USA.


Rh(o)(D) immune globulin intravenous (anti-D IGIV) was licensed by the United States Food and Drug Administration (FDA) in March 1995 to treat patients with immune thrombocytopenic purpura (ITP). Anti-D IGIV induces extravascular hemolysis, an expected adverse reaction that is consistent with the presumed mechanism of action. Between licensure and April 1999, the FDA received 15 reports of hemoglobinemia and/or hemoglobinuria following anti-D IGIV administration that met the case definition for this review. The mechanism responsible for hemoglobinemia and/or hemoglobinuria is unexplained. Review of these reports was prompted by the seriousness and the unexpectedness of treatment-associated sequelae experienced by 11 patients. Of these patients, 7 developed sufficient onset or exacerbation of anemia that orders were written for packed red blood cell transfusions, although only 6 patients were transfused. Eight patients experienced the onset or exacerbation of renal insufficiency, and 2 patients underwent dialysis. One patient died due to complications of exacerbated anemia. Six patients experienced 2 to 3 sequelae. Absent validated incidence data, a 1.5% estimated incidence rate from published clinical trial data and a 0.1% estimated reporting rate from FDA and drug utilization data were calculated for reported cases of hemoglobinemia and/or hemoglobinuria. This review presents the first case series of anti-D-IGIV-associated hemoglobinemia and/or hemoglobinuria and provides pretreatment and posttreatment clinical and laboratory findings of the case series patients. The primary purpose of this review is to increase awareness of this potentially serious occurrence among physicians and health care professionals who manage ITP patients treated with anti-D IGIV, thereby enabling prompt recognition and treatment of sequelae. (Blood. 2000;95:2523-2529).

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center